×

zbMATH — the first resource for mathematics

Irreducibility of iterates of post-critically finite quadratic polynomials over \(\mathbb{Q}\). (English) Zbl 1450.11112
The author studies integer polynomials \(f\) having the following properties: (A) monic and quadratic; (B) the orbit of the critical point under the iteration of \(f\) is finite; (C) an iterate of \(f\) is reducible modulo every prime, but all the iterates are irreducible over \(\mathbb{Q}\).
The main theorem gives a characterization for polynomials \(f\) having all these properties assuming \(f\ne (x-m^2)^2+m^2-1\) for \(m=3^2\), \(99^2\), \(577^2\). This result provides infinitely many examples that are not produced with the help of criteria given by R. Jones [J. Algebra 369, 114–128 (2012; Zbl 1302.11086)].
An essential step in the proof consists of showing that the irreducibility of first few iterates of a polynomial satisfying (A) and (B) implies the irreducibility of all the iterates.
The exceptions appear in a reasoning based on Diophantine equations, among which the Pell equation \(X^2-2Y^2=1\) and the famous \(X^2+1=2Y^4\). The proof method rests valid for polynomials with rational coefficients of the form \((x+a)^2-a\) or \((x+a)^2-a-1\). This fact encourages the author to put forward a rigidity conjecture for stability of polynomials with coefficients in a field of characteristic different from \(2\) that satisfy (A) and (B).
MSC:
11R09 Polynomials (irreducibility, etc.)
37P15 Dynamical systems over global ground fields
PDF BibTeX XML Cite
Full Text: DOI Euclid arXiv
References:
[1] M. Ayad and D.L. McQuillan, Irreducibility of the iterates of a quadratic polynomial over a field, Acta Arith. 93 (2000), no. 1, 87-97. Correction in 99 (2001), no. 1, 97. · Zbl 0945.11020
[2] R. Brandl, Integer polynomials that are reducible modulo all primes, Amer. Math. Monthly 93 (1986), no. 4, 286-288. @articleBrandl, MRKEY = MR835298, AUTHOR = Brandl, Rolf, TITLE = Integer polynomials that are reducible modulo all primes, JOURNAL = Amer. Math. Monthly, FJOURNAL = American Mathematical Monthly, VOLUME = 93, YEAR = 1986, NUMBER = 4, PAGES = 286-288, ISSN = 0002-9890, MRCLASS = 12E05 (11S20), MRNUMBER = 835298, MRREVIEWER = N. Sankaran, DOI = 10.2307/2323681, URL =, · Zbl 0603.12002
[3] L. Danielson and B. Fein, On the irreducibility of the iterates of \(x^n-b\), Proc. Amer. Math. Soc. 130 (2002), no. 6, 1589-1596. @articledd, MRKEY = MR1887002, AUTHOR = Danielson, Lynda and Fein, Burton, TITLE = On the irreducibility of the iterates of \(x^n-b\), JOURNAL = Proc. Amer. Math. Soc., FJOURNAL = Proceedings of the American Mathematical Society, VOLUME = 130, YEAR = 2002, NUMBER = 6, PAGES = 1589-1596, ISSN = 0002-9939, MRCLASS = 12E05 (11C08 11D41), MRNUMBER = 1887002, MRREVIEWER = Peter Müller, DOI = 10.1090/S0002-9939-01-06258-X, URL =, · Zbl 1007.12001
[4] R. Guralnick, M.M. Schacher and J. Sonn, Irreducible polynomials which are locally reducible everywhere, Proc. Amer. Math. Soc. 133 (2005), no. 11, 3171-3177. @articleGuralnick, MRKEY = MR2160178, AUTHOR = Guralnick, Robert and Schacher, Murray M. and Sonn, Jack, TITLE = Irreducible polynomials which are locally reducible everywhere, JOURNAL = Proc. Amer. Math. Soc., FJOURNAL = Proceedings of the American Mathematical Society, VOLUME = 133, YEAR = 2005, NUMBER = 11, PAGES = 3171-3177, ISSN = 0002-9939, MRCLASS = 11R52 (11S25 12E05 12F10 13P05), MRNUMBER = 2160178, MRREVIEWER = Edward C. Mosteig, DOI = 10.1090/S0002-9939-05-07855-X, URL =, · Zbl 1134.11040
[5] R. Jones, An iterative construction of irreducible polynomials reducible modulo every prime, J. Algebra 369 (2012), 114-128. @articleJones, MRKEY = MR2959789, AUTHOR = Jones, Rafe, TITLE = An iterative construction of irreducible polynomials reducible modulo every prime, JOURNAL = J. Algebra, FJOURNAL = Journal of Algebra, VOLUME = 369, YEAR = 2012, PAGES = 114-128, ISSN = 0021-8693, MRCLASS = 37P15 (11R09), MRNUMBER = 2959789, MRREVIEWER = Alina Ostafe, DOI = 10.1016/j.jalgebra.2012.05.020, URL =, · Zbl 1302.11086
[6] R. Jones and N. Boston, Settled polynomials over finite fields, Proc. Amer. Math. Soc. 140 (2012), no. 6, 1849-1863. @articleJonesBoston, MRKEY = MR2888174, AUTHOR = Jones, Rafe and Boston, Nigel, TITLE = Settled polynomials over finite fields, JOURNAL = Proc. Amer. Math. Soc., FJOURNAL = Proceedings of the American Mathematical Society, VOLUME = 140, YEAR = 2012, NUMBER = 6, PAGES = 1849-1863, ISSN = 0002-9939, MRCLASS = 37P25 (11C20 11R32), MRNUMBER = 2888174, MRREVIEWER = Thomas Ward, DOI = 10.1090/S0002-9939-2011-11054-2, URL =, · Zbl 1243.11115
[7] G. Karpilovsky, Topics in field theory, North-Holland Publishing Co., Amsterdam (1989). @bookKarp, MRKEY = MR982265, AUTHOR = Karpilovsky, Gregory, TITLE = Topics in field theory, SERIES = North-Holland Mathematics Studies, VOLUME = 155, NOTE = Notas de Matemática [Mathematical Notes], 124, PUBLISHER = North-Holland Publishing Co., Amsterdam, YEAR = 1989, PAGES = xii+546, ISBN = 0-444-87297-3, MRCLASS = 12Fxx, MRNUMBER = 982265, MRREVIEWER = Richard Massy,
[8] W. Ljunggren, Zur Theorie der Gleichung \(X^2+1 = DY^4\), Avh. Norske Vid. Akad. Oslo I. 5 (1942), no. 5, 27 pp. @articleLjunggren, MRKEY = MR0016375, AUTHOR = Ljunggren, Wilhelm, TITLE = Zur Theorie der Gleichung \(x^2+1=Dy^4\), JOURNAL = Avh. Norske Vid. Akad. Oslo. I., VOLUME = 1942, YEAR = 1942, NUMBER = 5, PAGES = 27, MRCLASS = 10.0X, MRNUMBER = 0016375, MRREVIEWER = I. Niven,
[9] A. Ostafe and I.E. Shparlinski, On the length of critical orbits of stable quadratic polynomials, Proc. Amer. Math. Soc. 138 (2010), no. 8, 2653-2656. @articleOstefa, MRKEY = MR2644881, AUTHOR = Ostafe, Alina and Shparlinski, Igor E., TITLE = On the length of critical orbits of stable quadratic polynomials, JOURNAL = Proc. Amer. Math. Soc., FJOURNAL = Proceedings of the American Mathematical Society, VOLUME = 138, YEAR = 2010, NUMBER = 8, PAGES = 2653-2656, ISSN = 0002-9939, MRCLASS = 11L40 (11T06 37P25), MRNUMBER = 2644881, MRREVIEWER = Thomas Ward, DOI = 10.1090/S0002-9939-10-10404-3, URL =, · Zbl 1268.11155
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.